Kansas, 2009

Hail in Kansas, April 29, 2009

April 29, 2009 · NWS GLD · 3 events in 2 counties and zones

Several rounds of thunderstorms produced large hail up to golf ball size eastern Colorado and northwest Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Several rounds of thunderstorms produced large hail up to golf ball size eastern Colorado and northwest Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 29, 2:01 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Apr 29, 2:01 PM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
201 PM MDT WED APR 29 2009

.DISCUSSION...
200 PM MDT WED APR 29 2009

SHORT TERM FORECAST PERIOD (TONIGHT-SATURDAY NIGHT) CONTINUES TO
BE DOMINATED BY NEAR DAILY AND OVERNIGHT CHANCES OF
PRECIPITATION...OVERNIGHT/EARLY MORNING THREAT FOR FOG...EXTENSIVE
CLOUDINESS AND BELOW NORMAL TEMPERATURES.

BEST CHANCE FOR SHOWERS AND THUNDERSTORMS TONIGHT AND THURSDAY
WILL BE EAST OF THE CO/KS BORDER. A COLD FRONT WILL MOVE INTO THE
NORTHWEST PORTION OF THE AREA TONIGHT WHILE A DISTURBANCE MOVES
OUT OF COLORADO. INTERACTION OF THESE FEATURES WILL PROMOTE A HIGH
CHANCE OF PRECIPITATION IN SFC CONVERGENT AREA GENERALLY ALONG AND
NORTH OF THE INTERSTATE. THIS AREA OF PRECIP WILL MOVE NORTHEAST
BUT THE OVERALL AREA OF PRECIP WILL SHIFT TO THE SOUTHEAST SLOWLY
THROUGH THE DAY THURSDAY.

ANOTHER DISTURBANCE MOVES IN THURSDAY NIGHT AND CONTINUES INTO
FRIDAY BRINGING A CONTINUED CHANCE FOR LIGHT RAIN SHOWERS. MORE OF
THE SAME FRIDAY NIGHT THROUGH SATURDAY NIGHT.

TEMPERATURES WILL BE SOMEWHAT CHALLENGING GIVEN PERIODS OF STRATUS
WHICH MAY OR MAY NOT BURN OFF WITH OTHER DAYS HAVING LITTLE
STRATUS BUT CONSIDERABLE CLOUDINESS IN THE MID AND UPPER LEVELS.
HAVE TRENDED COOLER THROUGH SATURDAY USING THE MODIFIED AND
UNMODIFIED 850 TEMPERATURES AND A BLEND OF THE VARIOUS 2M/MOS
GUIDANCE NUMBERS. HIGH TEMPERATURES THURSDAY NEAR 60 WITH MID 50S
(POSSIBLY COOLER) FRIDAY AND SATURDAY.

FOR THE EXTENDED PERIODS (SUNDAY-WEDNESDAY)...MORE OF THE SAME.
NORTHWEST/WESTERLY FLOW ALOFT WILL PROMOTE DISTURBANCES AND A
CHANCE OF PRECIPITATION NEARLY EACH DAY AND NIGHT. TEMPERATURES
LOOK TO BE SEASONAL.

07

&&

.AVIATION...
1135 AM MDT WED APR 29 2009

FOR THE 18Z TAF CYCLE...LOW CLOUDS HAVE SCATTERED OUT AT BOTH TAF
SITES. NO AVIATION CONCERNS IN THE IMMEDIATE SHORT TERM.
HOWEVER...LATER THIS AFTERNOON ISOLD CONVECTION EXPECTED TO
DEVELOP EITHER ALONG A DRY LINE IN EASTERN COLORADO OR FRONTAL
BOUNDARY IN NEBRASKA. CONVECTION WILL INCREASE IN COVERAGE TONIGHT
AND LIKELY IMPACT TERMINALS AT SOME POINT THIS EVENING. LOW
STRATUS WILL THEN REDEVELOP LATE TONIGHT AND PERSIST INTO TOMORROW
MORNING WITH EASTERLY SURFACE WINDS BEHIND THE FRONT.

24

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Apr 29, 10:45 AM CST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT WED APR 29 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1045 AM MDT WED APR 29 2009 /1145 AM CDT WED APR 29 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS
THE TRI STATE AREA. COVERAGE WILL BE SOMEWHAT LIMITED BEFORE
SUNSET...BUT ANY STORM THAT DEVELOPS COULD PRODUCE LARGE HAIL...
DAMAGING WINDS...AND PERHAPS A TORNADO.

THUNDERSTORM COVERAGE WILL INCREASE TONIGHT...ESPECIALLY NORTH OF
INTERSTATE 70. THE THREAT FOR SEVERE STORMS WILL DECREASE AS THE
NIGHT WEARS ON...WITH LOCALLY HEAVY RAIN AND SMALL HAIL THE PRIMARY
THREATS AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

The radar

The Goodland radar (KGLD), 116 km away, was scanning. The volume nearest the first event began at 21:39 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Wichita

When
April 29, 3:40 PM CST
Where
Wichita County, 6 mi S of Leoti Arpt
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
38.363, -101.350

Hail, Wichita

When
April 29, 4:35 PM CST
Where
Wichita County, 5 mi NNE of Selkirk
Measured
1.75 in hail
Reported by
Public
Coordinates
38.537, -101.495

Hail, Thomas

When
April 29, 6:04 PM CST
Where
Thomas County, 24 mi SW of Colby
Measured
0.75 in hail
Reported by
Public
Coordinates
39.154, -101.367

The public reported dime to penny sized hail with very heavy rainfall.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159730, 159731, 159732.